Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 8, NWS Pocatello, ID

April 28, 20228 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 28, 2022, 3:11 AM MDT for 8 counties in Idaho. It took effect at Apr 28, 2022, 9:00 PM MDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2022, 3:11 AM MDT (09:11 UTC)
In effect from
Apr 28, 2022, 9:00 PM MDT
Expired
Apr 29, 2022, 2:27 PM MDT
In force
17 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Caribou County, ID, Cassia County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS75 KPIH 280911
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
311 AM MDT Thu Apr 28 2022

IDZ055>057-282100-
/O.NEW.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
311 AM MDT Thu Apr 28 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
FRIDAY AFTERNOON...

* WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH expected.
  Localized wind gusts over 60 MPH cannot be ruled out in the
  Albion Mountains, along Interstate 84 near the Yale and Idahome
  exits, and in the Black Pine Mountains.

* WHERE...The eastern Magic Valley, Albion Mountains, and Raft
  River Region, including but not limited to Oakley, Burley,
  Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This
  includes portions of Interstate 84 and Interstate 86.

* WHEN...From 9 PM this evening to 3 PM Friday afternoon.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Localized blowing dust is possible and may result in
  pockets of poor visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the strong winds
begin.

&&

$$

IDZ054-058-282100-
/O.NEW.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/
Lower Snake River Plain-Marsh and Arbon Highlands-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs
311 AM MDT Thu Apr 28 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
FRIDAY AFTERNOON...

* WHAT...West winds 20 to 30 MPH with gusts up to 50 MPH 
  expected.

* WHERE...The Lower Snake Plain and adjacent mountains, including
  but not limited to Blackfoot, Fort Hall, Aberdeen, American
  Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, and Lava
  Hot Springs. This includes portions of Interstate 86 and
  Interstate 15.

* WHEN...From 9 PM this evening to 3 PM Friday afternoon.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Localized blowing dust is possible and may result in
  pockets of poor visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the strong winds
begin.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith
4 follow-up statements
880 
WWUS75 KPIH 280914
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
314 AM MDT Thu Apr 28 2022

IDZ055>057-282100-
/O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
314 AM MDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
MDT FRIDAY...

* WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH 
  expected. Localized wind gusts over 60 MPH cannot be ruled out 
  in the Albion Mountains, along Interstate 84 near the Yale and 
  Idahome exits, and in the Black Pine Mountains.

* WHERE...The eastern Magic Valley, Albion Mountains, and Raft 
  River Region, including but not limited to Oakley, Burley, 
  Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This 
  includes portions of Interstate 84 and Interstate 86.

* WHEN...From 9 PM this evening to 3 PM Friday afternoon.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Localized blowing dust is possible and may result in 
  pockets of poor visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the strong winds
begin.

&&

$$

IDZ054-058-282100-
/O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/
Lower Snake River Plain-Marsh and Arbon Highlands-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs
314 AM MDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
MDT FRIDAY...

* WHAT...West winds 20 to 30 MPH with gusts up to 50 MPH 
  expected.

* WHERE...The Lower Snake Plain and adjacent mountains, 
  including but not limited to Blackfoot, Fort Hall, Aberdeen, 
  American Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, 
  and Lava Hot Springs. This includes portions of Interstate 86 
  and Interstate 15.

* WHEN...From 9 PM this evening to 3 PM Friday afternoon.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Localized blowing dust is possible and may result in
  pockets of poor visibility. Strong winds and rough waves on
  American Falls Reservoir will create hazardous conditions for
  small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the strong winds
begin.

Boaters on American Falls Reservoir should use extra caution since
strong winds and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith
092 
WWUS75 KPIH 282052
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
252 PM MDT Thu Apr 28 2022

IDZ055>057-291200-
/O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
252 PM MDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
MDT FRIDAY...

* WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH 
  expected. Localized wind gusts over 60 MPH cannot be ruled out 
  in the Albion Mountains, along Interstate 84 near the Yale and 
  Idahome exits, and in the Black Pine Mountains.

* WHERE...The eastern Magic Valley, Albion Mountains, and Raft 
  River Region, including but not limited to Oakley, Burley, 
  Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This 
  includes portions of Interstate 84 and Interstate 86.

* WHEN...From 9 PM this evening to 3 PM MDT Friday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Localized blowing dust is possible and may result in 
  pockets of poor visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the strong winds
begin.

&&

$$

IDZ054-058-291200-
/O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/
Lower Snake River Plain-Marsh and Arbon Highlands-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs
252 PM MDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
MDT FRIDAY...

* WHAT...West winds 20 to 30 MPH with gusts up to 45 MPH 
  expected.

* WHERE...The Lower Snake Plain and adjacent mountains, 
  including but not limited to Blackfoot, Fort Hall, Aberdeen, 
  American Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, 
  and Lava Hot Springs. This includes portions of Interstate 86 
  and Interstate 15.

* WHEN...From 9 PM this evening to 3 PM MDT Friday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Localized blowing dust is possible and may result in 
  pockets of poor visibility. Strong winds and rough waves on 
  American Falls Reservoir will create hazardous conditions for 
  small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects before the strong winds
begin.

Boaters on American Falls Reservoir should use extra caution
since strong winds and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
040 
WWUS75 KPIH 290907
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
307 AM MDT Fri Apr 29 2022

IDZ055>057-292100-
/O.CON.KPIH.WI.Y.0008.000000T0000Z-220429T2100Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
307 AM MDT Fri Apr 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH expected.
  Localized wind gusts to 60 MPH will continue in the Albion 
  Mountains, along Interstate 84 near the Yale and Idahome exits, 
  and in the Black Pine Mountains.

* WHERE...The eastern Magic Valley, Albion Mountains, and Raft 
  River Region, including but not limited to Oakley, Burley, 
  Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This 
  includes portions of Interstate 84 and Interstate 86.

* WHEN...Until 3 PM this afternoon. The strongest winds are
  forecast before noon today, slowly decreasing thereafter.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Localized blowing dust is possible and may result in 
  pockets of poor visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure loose outdoor objects or bring them
inside.

&&

$$

IDZ054-058-292100-
/O.CON.KPIH.WI.Y.0008.000000T0000Z-220429T2100Z/
Lower Snake River Plain-Marsh and Arbon Highlands-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs
307 AM MDT Fri Apr 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...West winds 20 to 30 MPH with gusts up to 45 MPH 
  expected.

* WHERE...The Lower Snake Plain and adjacent mountains, 
  including but not limited to Blackfoot, Fort Hall, Aberdeen, 
  American Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, 
  and Lava Hot Springs. This includes portions of Interstate 86 
  and Interstate 15.

* WHEN...Until 3 PM this afternoon. The strongest winds are
  forecast before noon today, slowly decreasing thereafter.
  However, even lower wind speeds will continue to produce rough
  waves on American Falls Reservoir early this afternoon.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Localized blowing dust is possible and may result in
  pockets of poor visibility. Strong winds and rough waves on
  American Falls Reservoir will create hazardous conditions for
  small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure loose outdoor objects or bring them
inside.

Boaters on American Falls Reservoir should use extra caution
since strong winds and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith
026 
WWUS75 KPIH 292027
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
227 PM MDT Fri Apr 29 2022

IDZ054>058-292130-
/O.CAN.KPIH.WI.Y.0008.000000T0000Z-220429T2100Z/
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, 
and Lava Hot Springs
227 PM MDT Fri Apr 29 2022

...WIND ADVISORY IS CANCELLED...

Winds will remain gusty for another hour or so but have generally
dropped below advisory criteria so the advisory is being 
cancelled at this time. Localized stronger downslope winds along 
I-84 near Yale and Idahome should also begin to subside very soon.
Winds around the American Falls Reservoir are also falling below 
20 mph so there will be no Lake Wind Advisory issued for the next 
few hours. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 27, 2:19 PM MDT, 12 hours 52 minutes earlier.

Area forecast discussion, Apr 27, 2:19 PM MDT, 12 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
219 PM MDT Wed Apr 27 2022

.SHORT TERM (Tonight - Thursday)...
Active weather day setting up across the area as the first of two
systems that will impact the area over the next few days moves
through the region. Seeing some high elevations snowfall across
the northern section of the forecast area this afternoon with
Stanley and Challis both picking up some light snowfall. To the
south, closer to the Nevada and Utah borders, we've seen a few
thunderstorms develop along a weak line of showers stretching from
Island Park down the interstate corridor to around east of Malta.
Could see a few embedded thunderstorms or perhaps a discrete
storm along this line. Severe parameters are marginal with skinny
CAPE profiles and marginal shear but could get a stronger storm or
two, especially across the SE corner of the state where we've
seen a bit more clearing this afternoon. SPC has introduced a
"Marginal Risk" designation across the eastern highlands and into
western Wyoming and this seems reasonable given the current setup.
If a stronger storm does transpire, gusty winds and small hail
would be the primary concern.

Behind this line, things should dry out rather quickly as we move
into the late evening and into the overnight. This will be short-
lived however because around daybreak tomorrow the next round of
showers and isolated thunderstorms is expected. Another shortwave
trough, will move across the Pacific NW throughout the day
tomorrow. Ahead of this, we'll see increasing lift serving as
the catalyst for another round of precipiation. This feature will
be a bit more robust than today's so expecting greater PoP
coverage along with a bit more moisture. Severe parameters look
similar to today but atmospheric destabilization will be key to
unlocking tomorrow's stronger storm potential. Still a bit of
uncertainty as to how exactly this will all pan out. Snow levels
will crash late Thursday and into Friday morning allowing for some
light snow accumulation potential in the northern and eastern
mountain ranges. Could even see some snow sneak down into the
valleys of the Snake Plain by daybreak Friday if enough moisture
remains in place.

Winds will be another concern with this second feature although
they will likely hold off until late in the day Thursday into the
overnight hours Friday. 700mb flow is expected to increase during
this time period with winds likely approaching or exceeding Wind
Advisory criteria in the South Hills and eastern Magic Valley
around midnight Friday so this will be another thing to monitor
over the next 24 hours. Certainly remaining active across eastern
Idaho here to end the month of April. McKaughan

.LONG TERM (Friday through next Wednesday)...
A departing upper level trough to the east will continue to
amplify precipitation across the eastern half of the forecast area
for Friday, with the eastern Snake River Plain and
Southeast/Eastern Highlands seeing continued light to moderate
precipitation. Winds will also remain elevated associated with
this departing area of low pressure with wind gusts up 25-40 mph.
Locally higher wind gusts up to 45 to 55 mph cannot be ruled out
in the Eastern Magic Valley, South Hills, and across the higher
terrain. Any lingering rain and snow showers will be out of the
region by late Friday night as winds gradually subside after
sunset north to south. Temperatures cool down to the mid 40s and
50s for Friday afternoon associated with colder air behind the
front but will warm by about 5 to 10 degrees for Saturday as a
transitory ridge passes overhead. The brief ridge of high pressure
provides a gap in between this first system with a series of
weather systems moving in for Sunday into early next week.

With a favorable upper level flow pattern setting up for Sunday
through Tuesday, storm tracks will continue to favor southeast
Idaho with precipitation in the forecast each day. The first
upper level trough deepens into the Great Basin for early Sunday
and will be the weaker of two systems. Accumulating rain and snow
stays mainly outside the Snake River Plain besides a few scattered
rain showers with QPF forecasted between 0.10 to 0.30 inches in
this region. Given afternoon temperatures for Sunday in the 50s to
mid 60s, much of this precipitation will fall as rain outside of
the highest elevation zones. A brief transitional period of quiet
weather for Monday is short lived with the next system short
behind, as a more organized area of low pressure moving in from
the Pacific bring more widespread precipitation across the
forecast area. Long range deterministic models and cluster
ensembles are in disagreement on the exact placement and track of
this system, highlighting uncertainty in QPF amounts especially
further south with greater consensus in the Central Mountains and
Eastern Highlands for this secondary event. Expect breezy winds
each day through the period associated with continued active
weather with a positively tilted upper level ridge favored to set
up across the Western United States beginning late next Tuesday
through the Thursday/Friday timeframe. CM

&&

.AVIATION...
Predominant VFR conditions continue across all terminals for
Wednesday afternoon with a line of thunderstorms continuing to
push east bringing brief more moderate rain and gusty winds. The
main line of storms has already passed through KBYI and KSUN with
scattered rain showers following this organized feature. Included
VCTS at KPIH, KIDA, and KDIJ for these brief afternoon
thunderstorms with clear skies expected this evening for all
terminals as shower activity departs to our east. Winds will
remain light tonight ahead of our next system on track to arrive
late tomorrow morning as light to moderate precipitation
overspreads southeast Idaho. Ceilings increase early tomorrow and
will lower throughout the day in line with precipitation onset.
Winds also pick up tomorrow afternoon and will remain elevated
through the overnight hours with wind gusts up to 30 kts at KPIH,
KIDA, and KBYI. Locally stronger winds may exist closer to KBYI
with the Eastern Magic Valley seeing the best potential for
stronger winds gusts up to 35 to 40 kts. CM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, Apr 27, 10:21 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1021 PM MDT WED APR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     4 E BANIDA              42.23N 111.85W
04/27/2022                   FRANKLIN           ID   PUBLIC

            FLIPPED CHICKEN COOP. DESTROYED SWING SET
            THAT WAS ANCHORED TO THE GROUND. POSSIBLE
            GUSTNADO.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:56 PM MDTSpecial Weather StatementPIHCuster64 min
Apr 28, 4:27 PM MDTSpecial Weather StatementPIHCamas63 min
Apr 28, 4:33 PM MDTSpecial Weather StatementPIHBannock, Bingham, Minidoka, Power57 min
Apr 28, 4:37 PM MDTSpecial Weather StatementPIHCassia53 min
Apr 28, 5:35 PM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Caribou, Oneida, Power55 min
Apr 28, 5:40 PM MDTSpecial Weather StatementPIHCassia50 min

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.